safety medical

Prednisone Weight Gain

Prednisone is in the class of drugs known as corticosteroids. These drugs elicits immune system responses. They are often used in treating auto immune reactions including severe allergic reactions, rashes, and especially inflammation. Like all medications, prednisone comes along with a list of potential side effects. One such side effect of prednisone, weight gain, receives a lot of attention. Here is some information that you need to know about prednisone and weight gain.

Does prednisone cause weight gain?

It definitely is one of the more common side effects. Of course, another potential side effect of prednisone is loss of appetite which may result in weight loss. So will you definitely gain weight when you take this medication? Not necessarily. In fact, the opposite may happen. The truth is, though, most people gain weight rather quickly when taking prednisone.

Why does prednisone cause weight gain?

One of the reasons is that prednisone can cause increase in appetite. It can also cause your body to retain water. Another potential issue is the redistribution of fat in the body. It can make a person seem overweight by causing fat to pool in odd places. People often experience an increase in weight in their face in particular, giving the impression that they have gained more weight than they actually have.

You can work to counteract these effects. One way is by maintaining a healthy diet while on the medication. Also, avoid excesses in salt and other things which can increase the water retention. It may help to increase the amount of potassium in your diet.

Losing the excess weight

After coming off of prednisone, your appetite should go back to normal. You may gradually lose the weight the weight you had rapidly put on. Exercise, both while on the drug and after coming off of it, will help reduce the amount of weight gain as well as speed up the time it takes to go back to your normal weight.

As with any weight loss, gradually taking off pounds will make them more likely to stay off. Don't try to starve yourself into losing the weight as rapidly as you put it on. You need your strength, especially if you were just recently battling an illness that required the use of a corticosteroid.

As long as you take prednisone as directed, you should see the side effects of the drug wear off once you are finished taking it.

4.38 / 58 votes (click to rate this article)

Comments

No comments yet

Leave a Reply

Submit comment